Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 30, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2015, 4:46 PM CDT for Traill County, North Dakota; Norman County, Polk County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2015, 4:46 PM CDT (21:46 UTC)
- Expired
- Jun 24, 2015, 5:34 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Norman County, MN, Polk County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 24 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:55 PM CDT | TSTM WND DMG | 4 Se Mayville, ND | ONE FOOT DIAMETER TREE SNAPPED AT BASE AND FELL ON PROPANE TANK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
234 WUUS53 KFGF 242146 SVRFGF MNC107-119-NDC097-242245- /O.NEW.KFGF.SV.W.0030.150624T2146Z-150624T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 446 PM CDT WED JUN 24 2015 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN NORMAN COUNTY IN NORTHWESTERN MINNESOTA... SOUTHWESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA... CENTRAL TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA... * UNTIL 545 PM CDT * AT 446 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CUMMINGS... OR 30 MILES SOUTH OF GRAND FORKS...MOVING EAST AT 30 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... HILLSBORO AND CUMMINGS AROUND 455 PM CDT. CALEDONIA AROUND 515 PM CDT. SHELLY AND NIELSVILLE AROUND 520 PM CDT. CLIMAX AROUND 525 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4736 9730 4762 9735 4770 9664 4733 9652 TIME...MOT...LOC 2146Z 262DEG 25KT 4748 9717 HAIL...<.75IN WIND...60MPH $$ JR
2 follow-up statements
140 WWUS53 KFGF 242210 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 510 PM CDT WED JUN 24 2015 MNC107-119-NDC097-242245- /O.CON.KFGF.SV.W.0030.000000T0000Z-150624T2245Z/ NORMAN MN-POLK MN-TRAILL ND- 510 PM CDT WED JUN 24 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHWESTERN NORMAN...SOUTHWESTERN POLK AND NORTHEASTERN TRAILL COUNTIES... AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHELLY...OR 32 MILES SOUTH OF GRAND FORKS...MOVING EAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. THIS SEVERE STORM WILL BE NEAR... HADLER AROUND 530 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4735 9696 4763 9701 4770 9664 4733 9652 TIME...MOT...LOC 2209Z 269DEG 31KT 4747 9682 HAIL...<.75IN WIND...60MPH $$ JR
526
WWUS53 KFGF 242234
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT WED JUN 24 2015
MNC107-119-NDC097-242244-
/O.CAN.KFGF.SV.W.0030.000000T0000Z-150624T2245Z/
NORMAN MN-POLK MN-TRAILL ND-
534 PM CDT WED JUN 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NORMAN...
SOUTHWESTERN POLK AND NORTHEASTERN TRAILL COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4735 9696 4763 9701 4770 9664 4733 9652
TIME...MOT...LOC 2233Z 262DEG 25KT 4749 9657
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:03 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 24, 3:03 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 303 PM CDT WED JUN 24 2015 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 303 PM CDT WED JUN 24 2015 PRECIP CHANCES THROUGHOUT THE PERIOD WILL BE THE MAIN FORECAST HEADACHE FOR THE SHORT TERM. WV LOOP SHOWS A FAIRLY VIGOROUS SHORTWAVE TROUGH MOVING THROUGH WESTERN ND TOWARDS THE CWA. HIGH AND MID CLOUDS HAVE BEEN INCREASING THROUGHOUT THE DAY BUT THERE HAS BEEN SOME DESTABILIZATION...PARTICULARLY IN THE SOUTHWESTERN COUNTIES WHERE CAPE VALUES ARE 1500-2000 J/KG ACCORDING TO THE SPC MESO PAGE. THERE HAS ALSO BEEN SOME DECENT CUMULUS DEVELOPMENT IN THE EASTERN COUNTIES. NOT MUCH SFC CONVERGENCE AND DEEP LAYER BULK SHEAR IS AROUND 45 KTS IN THE SOUTHERN COUNTIES BUT QUICKLY TAPERS OFF TO AROUND 20 KTS IN THE NORTH. THINK THAT THE STORMS ENTERING OUR WESTERN COUNTIES WILL CONTINUE TO PUSH EASTWARD THIS EVENING...AND SOME MARGINALLY SEVERE ACTIVITY IS NOT OUT OF THE QUESTION. CONTINUED TO KEEP 40-60 POPS THIS AFTERNOON AND INTO THE EVENING...THEN DECREASING LATER TONIGHT AS WE LOSE DAYTIME HEATING AND THE SHORTWAVE MOVES OFF TO THE EAST. THINK WE SHOULD GET SOME DECENT CLEARING OVERNIGHT AND WITH LIGHT WINDS TEMPS SHOULD DROP DOWN INTO THE MID 50S. TOMORROW AND TOMORROW NIGHT...NORTHWESTERLY FLOW ALOFT CONTINUES...AND THERE COULD BE SOME VERY SUBTLE SHORTWAVES MOVING THROUGH ALTHOUGH THE STRONGER FEATURE WILL BE DOWN OVER NEB. THERE WILL BE SOME DESTABILIZATION BY THURSDAY AFTERNOON AS TEMPS GET INTO THE UPPER 70S TO NEAR 80 DEGREES. SOME OF THE MODEL SOLUTIONS BREAK OUT SOME ISOLATED PRECIP IN THE AFTERNOON...AND CANNOT ARGUE WITH THAT CONSIDERING THE SEASON...SOME INSTABILITY AND THE POSSIBILITY OF ANY SMALL DISTURBANCE SETTING CONVECTION OFF. THINK THAT ACTIVITY IF IT OCCURS WILL BE SHORT LIVED AND WE SHOULD BE DRY AFTER 06Z FRIDAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 303 PM CDT WED JUN 24 2015 FRIDAY THROUGH SATURDAY...NORTHWESTERLY FLOW ALOFT AMPLIFIES AS THE UPPER RIDGE BUILDS OVER THE WESTERN CONUS. THERE COULD AGAIN BE SOME SORT OF WEAK SHORTWAVE ON FRIDAY SO KEPT SOME LOW POPS MAINLY IN THE WEST AND SOUTH FOR THE AFTERNOON HOURS. BETTER SIGNAL FOR A MORE SIGNIFICANT SHORTWAVE TROUGH ON SATURDAY...WITH SOME DECENT INSTABILITY OF AROUND 2000 J/KG POSSIBLE. WILL CONTINUE TO KEEP THE CHANCE POPS GOING. TEMPS WILL BE WARMING A BIT AS THE UPPER RIDGE BUILDS SO WE SHOULD AGAIN SEE TEMPS NEAR 80 ON FRIDAY AND ABOVE ON SATURDAY. SATURDAY NIGHT THROUGH WEDNESDAY...THE LONG TERM PERIOD BEGINS WITH AN UPPER RIDGE OVER MT...KEEPING MUCH OF ND DRY. A WAVE EMBEDDED IN NORTHERLY FLOW PATTERN OVER THE VALLEY AND MN WILL BRING A CHANCE FOR TS IN THE EAST SAT NIGHT INTO SUN. THE EARLY PART OF THE WORK WEEK SHOULD BE DRY...HOWEVER BY TUE THE UPPER RIDGE BREAKS DOWN AND A LEE SIDE SLOW DEVELOPS OVER EASTERN MT...SHIFTING INTO THE NORTHERN PLAINS TUESDAY AND BRINGING A CHANCE FOR MORE CONVECTION MAINLY TO THE CENTRAL ND AND OUR WESTERN ZONES IN THE TUE TO WED TIMEFRAME. ANOTHER WAVE IN NW FLOW ALOFT MOVES ACROSS THE NORTH LATE IN THE WEEK. TYPICAL MODEL DIFFERENCES ARE SEEN WITH TIMING AND PLACEMENT OF PRECIP WHILE THERE IS DECENT CONSISTENCY FOR DAYTIME HIGHS GENERALLY AROUND 80. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1249 PM CDT WED JUN 24 2015 THERE IS A WAVE OF SHOWERS AND EMBEDDED STORMS OVER N CNTRL ND THAT WILL PUSH EAST THIS EVENING AND LIKELY IMPACT THE DVL AREA. THE STORM PREDICTION CENTER ALSO HAS THE REGION IN A MARGINAL RISK FOR SEVERE WEATHER THIS AFTERNOON...HOWEVER CLOUD COVER HAS EXTENDED OVER THE VALLEY...DIMINISHING HEATING. WITH ADDED UNCERTAINTY ON WHERE STORMS WILL DEVELOP...HAVE REMOVED FROM THE TAFS A MENTION OF TS AT GFK AND FAR AS THERE IS NOT ENOUGH CONFIDENCE WE WILL SEE TS 5 TO 10 SM FROM THE AERODROME TO INCLUDE VCTS. TVF AND BJI ARE STILL CLEAR AND HAVE A BETTER CHANCE FOR LATE AFTN DEVELOPMENT...WILL KEEP VCTS AT EACH SITE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...JR LONG TERM...JR/SPEICHER AVIATION...SPEICHER
Hazardous weather outlook, Jun 24, 6:24 AM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 624 AM CDT WED JUN 24 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 624 AM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING IN EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL BETWEEN 2 PM AND 10 PM. STORMS SHOULD WEAKEN AFTER SUNSET AND DISSIPATE OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS SHOULD OCCUR OVER THE NORTHERN PLAINS LATE SATURDAY AFTERNOON INTO THE OVERNIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DK
In the hours before
Special weather statement, Jun 24, 2:33 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
233 PM CDT WED JUN 24 2015
NDZ024-242030-
EDDY ND-
233 PM CDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDDY COUNTY UNTIL 330 PM
CDT...
AT 232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF NEW ROCKFORD...OR 11 MILES NORTHEAST OF
CARRINGTON...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BRANTFORD AROUND 240 PM CDT.
LAT...LON 4759 9912 4768 9912 4768 9856 4765 9851
4759 9851
TIME...MOT...LOC 1932Z 272DEG 27KT 4759 9900
VGSpecial weather statement, Jun 24, 3:49 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 349 PM CDT WED JUN 24 2015 MNZ006-242115- LAKE OF THE WOODS MN- 349 PM CDT WED JUN 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY UNTIL 415 PM CDT... AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF BAUDETTE...OR 53 MILES WEST OF INTERNATIONAL FALLS... MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAKE OF THE WOODS COUNTY. LAT...LON 4837 9470 4860 9468 4860 9444 4837 9444 TIME...MOT...LOC 2048Z 272DEG 20KT 4851 9457 VG
Special weather statement, Jun 24, 4:15 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 415 PM CDT WED JUN 24 2015 NDZ027-029-030-242215- STEELE ND-GRAND FORKS ND-TRAILL ND- 415 PM CDT WED JUN 24 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TRAILL...STEELE AND SOUTH CENTRAL GRAND FORKS COUNTIES UNTIL 515 PM CDT... AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FINLEY...OR 42 MILES NORTH OF VALLEY CITY...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... SHERBROOKE AROUND 420 PM CDT. GOLDEN LAKE AROUND 430 PM CDT. HATTON AROUND 450 PM CDT. MAYVILLE AND PORTLAND AROUND 500 PM CDT. LAT...LON 4736 9791 4762 9796 4779 9726 4728 9719 TIME...MOT...LOC 2114Z 260DEG 25KT 4753 9782 JR
Special weather statement, Jun 24, 4:24 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 PM CDT WED JUN 24 2015
NDZ008-016-242230-
PEMBINA ND-EASTERN WALSH COUNTY ND-
424 PM CDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PEMBINA AND
NORTHEASTERN WALSH COUNTIES UNTIL 530 PM CDT...
AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. THOMAS...OR 9 MILES NORTH OF GRAFTON...MOVING NORTHEAST AT 10
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HERRICK AROUND 445 PM CDT.
DRAYTON AROUND 505 PM CDT.
BOWESMONT AROUND 525 PM CDT.
LAT...LON 4877 9716 4865 9710 4861 9715 4857 9715
4856 9718 4856 9714 4855 9717 4852 9715
4852 9713 4851 9715 4849 9713 4848 9716
4848 9713 4847 9714 4844 9715 4844 9713
4843 9714 4842 9712 4839 9732 4856 9749
TIME...MOT...LOC 2124Z 246DEG 10KT 4855 9735
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:33 PM CDT | Special Weather Statement | FGF | Eddy | 57 min |
| Jun 24, 4:15 PM CDT | Special Weather Statement | FGF | Steele | 60 min |
| Jun 24, 4:24 PM CDT | Special Weather Statement | FGF | Pembina | 66 min |
| Jun 24, 3:49 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 26 min |
| Jun 24, 5:52 PM CDT | Special Weather Statement | FGF | Kittson | 68 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.